Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 139, NWS Grand Forks, ND

August 1, 2011Clay County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2011, 4:15 AM CDT for Clay County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2011, 4:15 AM CDT (09:15 UTC)
Expired
Aug 1, 2011, 5:15 AM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:20 AM CDTTSTM WND DMGChristine, NDMANY LARGE TREE BRANCHES BLOWN DOWN BY THE STRONG WIND. CROPS FLATTENED BY THE WIND AND RAIN.
Aug 1, 5:12 AM CDTTSTM WND GST 571 Nw Rothsay, MNTHE WIND GUST WAS MEASURED BY A MNDOT RWIS SENSOR NORTHWEST OF ROTHSAY. STRONGER WIND GUSTS MAY HAVE OCCURRED SHORTLY AFTER...BUT POWER APPEARS TO HAVE BEEN LOST AFTER THIS GUST WAS MEASURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 10:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4494 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
2.7
Supercell composite
21.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS53 KFGF 010915
SVRFGF
MNC027-111-167-NDC077-011015-
/O.NEW.KFGF.SV.W.0139.110801T0915Z-110801T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
415 AM CDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 515 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 3 MILES EAST OF SABIN TO 3 MILES NORTH OF ABERCROMBIE TO 5
  MILES NORTH OF WYNDMERE...MOVING TO THE SOUTHEAST AT 35 MPH. ALSO
  PENNY SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCCAULEYVILLE...KENT AND BAKER AROUND 420 AM CDT.
  BARNEY AROUND 425 AM CDT.
  BRUSHVALE AND MOORETON AROUND 430 AM CDT.
  BARNESVILLE AND DWIGHT AROUND 435 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE GALCHUTT...WAHPETON...BRECKENRIDGE...EVERDELL...ROTHSAY AND
PELICAN RAPIDS.

FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 18 AND 33...
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 19 AND MINNESOTA MILE MARKER 49...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4625 9711 4663 9683 4664 9678 4667 9680
      4679 9671 4658 9603 4605 9630
TIME...MOT...LOC 0915Z 313DEG 29KT 4677 9657 4647 9671
          4631 9708
WIND...HAIL 60MPH 0.75IN

$$

DTR
1 follow-up statement
141 
WWUS53 KFGF 010947
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 AM CDT MON AUG 1 2011

MNC027-111-167-NDC077-011015-
/O.CON.KFGF.SV.W.0139.000000T0000Z-110801T1015Z/
RICHLAND ND-CLAY MN-OTTER TAIL MN-WILKIN MN-
447 AM CDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CLAY
COUNTY IN NORTHWEST MINNESOTA...AND WILKIN AND NORTHWESTERN OTTER
TAIL COUNTIES IN WEST CENTRAL MINNESOTA...AND NORTHERN RICHLAND
COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 515 AM CDT...

AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES WEST OF ROLLAG TO 6 MILES EAST OF BRUSHVALE TO 3 MILES
SOUTH OF MOORETON...MOVING TO THE SOUTHEAST AT 25 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAHPETON AND BRECKENRIDGE AROUND 455 AM CDT.
  ROTHSAY AND EVERDELL AROUND 505 AM CDT.
  FOXHOME AND DORAN AROUND 510 AM CDT.
  PELICAN RAPIDS...ERHARD AND CARLISLE AROUND 515 AM CDT.

THE STRONGEST CORE OF THE WINDS IS FORECAST TO STAY BETWEEN WAHPETON 
AND ROTHSAY.  

FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 18 AND 20...

FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 28 AND MINNESOTA MILE MARKER 49...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4625 9711 4663 9683 4664 9678 4667 9680
      4679 9671 4658 9603 4605 9630
TIME...MOT...LOC 0946Z 307DEG 23KT 4670 9633 4638 9650
          4622 9687

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:44 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 1, 2:44 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT MON AUG 1 2011

.UPDATE...HAVE ADDED HEAT ADVISORY GENERALLY ALONG AND SOUTH OF A
COOPERSTOWN/HILLSBORO/DETROIT LAKES AND FERGUS FALLS LINE AS
AFTERNOON HEAT INDICES WILL EXCEED 100 DEGREES.

&&

.PREV DISCUSSION... /ISSUED 229 AM CDT MON AUG 1 2011/

DISCUSSION...FORECAST CONCERNS WILL BE SHORT TERM CONVECTION
POTENTIAL/HEAVY RAINFALL AND TEMPERATURES. MODELS IN FAIRLY GOOD
AGREEMENT THROUGH PERIOD HOWEVER GFS PERFORMING BEST WITH NEAR
TERM SFC AND MOISTURE FIELDS AND WILL USE FOR DETAILS.

LINE OF DEEP/SEVERE CONVECTION ALONG WARM FRONTAL BOUNDARY WILL
CONTINUE TO PROPAGATE ENE WITH MAIN BAND ACROSS NORTHERN FA AND
FAR SE ND. EXPECT THIS TO CONTINUE IN SOME FORM AND WILL ORIENT
HIGHEST POPS THIS AREA FOR THE MORNING HOURS.

FOR REMAINDER OF THE DAY COULD SEE SOMEWHAT OF A BREAK IN
CONVECTION MID/LATE MORNING AS SHORTWAVE EXITS FA TO THE EAST.
AFTERNOON TEMPERATURES WILL HINGE GREATLY ON WARM FRONTAL POSITION
AND DEGREE OF PERSISTING CLOUD COVER. WILL COMPROMISE WITH
NUMERICAL GUIDANCE.

SURFACE LOW TO TRACK ALONG ND/SD BORDER AREA
TO TODAY REACHING NE SD BY EVENING WITH E/W FRONTAL BOUNDARY
ROUGHLY BISECTING FA. FAVORED POSITION FOR DEEP CONVECTION WILL BE
ALONG OR JUST NORTH OF BOUNDARY ACROSS E CENTRAL ND EASTWARD INTO
NW/WEST CENTRAL MN. JUST HOW CURRENT CONVECTION WILL LAY OUT LATE
AFTERNOON BOUNDARIES WILL MAKE ANY FURTHER REFINEMENT OF
CONVECTIVE INITIATION MORE OF A CHALLENGE THAT THE DAY SHIFT WILL
HAVE TO MONITOR. SEVERE THREAT WILL CERTAINLY EXIST WITH MOISTURE
RICH/ POTENTIALLY VERY UNSTABLE AIRMASS DEPENDENT ON HOW LONG
CLOUDS FROM EARLIER CONVECTION PERSISTS. HEAVY RAIN FALL WILL ALSO
BE A CONCERN WITH PRECIPITABLE H20 VALUES IN EXCESS OF 2 INCHES A
HEALTHY +3 STANDARD DEVIATION. FLASH FLOOD GUIDANCE CURRENTLY
BETWEEN 2.5-3.5 INCHES. FEEL MAJORITY OF FUTURE CONVECTION WILL BE
EAST OF CURRENT PCPN SO AT THIS POINT WILL NOT ISSUE FLASH FLOOD
WATCH BUT THIS WILL NEED TO BE ADDRESSED ON HOW CURRENT CONVECTION
PANS OUT.

SURFACE LOW WILL PROPAGATE EAST OVERNIGHT TO FAR WESTERN GREAT
LAKES BY MORNING WITH ASSOCIATED BOUNDARY LAYING TO SW MN TAKING
PCPN WITH IT BY MORNING. EXPECT MAIN BAND OF CONVECTION EAST OF
VALLEY REGION BY MIDNIGHT EXITING FA BY MORNING.

SURFACE HIGH PRESSURE AND DRIER COLUMN WILL MOVE INTO FA TUESDAY
FOR DRY PERIOD INTO MIDWEEK. TEMPERATURES WILL CONTINUE AT OR
ABOVE AVERAGE.

MID LEVEL RIDGE FLATTENS MID WEEK INTO MORE ZONAL PATTERN. WEAK
WAVE SURFACE BOUNDARY/SHORTWAVE WILL AFFECT FA THURSDAY FOR NEXT
CHANCE OF PCPN.

MORE SIGNIFICANT WAVE TO POTENTIALLY AFFECT FA UPCOMING WEEKEND.

AVIATION...PRIMARILY VFR CONDITIONS EXPECTED WITH LOCALIZED MVFR
CIGS/VSBY IN STRONGER STORMS ACROSS EASTERN ND INTO WESTERN MN
THIS AM. VFR CONDITIONS THIS AFTERNOON WITH MORE STRONG STORMS
EXPECTED FROM VALLEY EASTWARD TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR NDZ028>030-038-039-049-052-053.

MN...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR MNZ002-003-027-029-030-040.

&&

VOELKER
Hazardous weather outlook, Jul 31, 3:00 PM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CDT SUN JUL 31 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
300 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY THIS EVENING.
AFTER 7 PM...THUNDERSTORMS WILL BEGIN TO GET ORGANIZED IN CENTRAL
NORTH DAKOTA. A COMPLEX OR TWO OF THUNDERSTORMS WILL EVENTUALLY
MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO PARTS OF NORTHWEST
AND WEST CENTRAL MINNESOTA BY LATE TONIGHT. SOME OF THESE STORMS
MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORNING THUNDERSTORMS WILL START TO DIMINISH BY LATE MONDAY
MORNING. A COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA LATE
MONDAY AFTERNOON. THE AIRMASS EAST OF THE FRONT WILL BE VERY
WARM...HUMID AND UNSTABLE AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER CENTRAL EASTERN NORTH DAKOTA LATE MONDAY AFTERNOON
AND THEN SPREAD THROUGH THE REGION MONDAY NIGHT. SEVERE
THUNDERSTORMS ARE ONCE AGAIN POSSIBLE JUST ABOUT ANYWHERE AS THE
FRONT MOVES THROUGH. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE
THE MAIN THREAT WITH ISOLATED TORNADOES A POSSIBILITY AS WELL.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT AND AGAIN MONDAY LATE AFTERNOON
AND MONDAY NIGHT.

DTR

In the hours before

Local storm report, Aug 1, 2:16 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     FORT TOTTEN             47.98N 98.99W
08/01/2011                   BENSON             ND   OTHER FEDERAL

            TREES UPROOTED IN TOWN.

&&

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:37 AM CDTSevere Thunderstorm WarningFGFMarshall, Norman, Pennington, Polk, Red Lake53 min
Aug 1, 3:16 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin59 min
Aug 1, 4:23 AM CDTAreal Flood AdvisoryFGFClay7 hr
Aug 1, 5:13 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin62 min
Aug 1, 5:14 AM CDTHeat AdvisoryFGFBecker, Clay, Grant, Norman, Otter Tail, Wilkin15 hr
Aug 1, 5:37 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin5 hr
Aug 1, 11:43 AM CDTRiver Flood WarningFGFWilkin4 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFClay4 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFClay5 days
Aug 1, 3:29 PM CDTFlash Flood WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 7 more13 hr
Jul 31, 9:42 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom63 min
Aug 1, 12:41 AM CDTSevere Thunderstorm WarningFGFGriggs, Steele, Traill64 min
Aug 1, 1:03 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey57 min
Aug 1, 1:29 AM CDTSevere Thunderstorm WarningFGFBarnes, Eddy, Griggs, Nelson46 min
Aug 1, 2:05 AM CDTSevere Thunderstorm WarningFGFBarnes, Grand Forks, Griggs, Nelson, Ramsey, Steele and 2 more40 min
Aug 1, 3:56 AM CDTAreal Flood AdvisoryFGFGriggs, Steele7 hr
Aug 1, 7:17 AM CDTFlash Flood WarningFGFBarnes, Cass, Griggs, Steele4 hr
Aug 1, 11:43 AM CDTRiver Flood WarningFGFRichland8 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFBarnes8 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFRansom9 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass, Richland25 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass25 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass6 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass, Ransom48 hr
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass23 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.